MAUDE Adverse Event Report: BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D-1336-03-S
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Tissue Damage (2104); Cardiac Tamponade (2226); Fluid Discharge (2686); Pericardial Effusion (3271)
Date of Event 06/02/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.As such, the investigation will be closed.If the complaint device is received in the future we will reopen the complaint and perform the investigation as appropriate.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.Concomitant products: st.Jude medical brk-1 needle 71cm, model and lot numbers unknown.Sl1 8.5 french sheath, model and lot numbers unknown.(b)(4).
 
Event or Problem Description
It was reported that a patient underwent an ablation procedure for atrial fibrillation with a thermocool smarttouch unidirectional catheter and suffered a cardiac tamponade requiring pericardiocentesis.During ablation, an effusion was observed via intracardiac echocardiogram.Ablation continued, as the patient was normotensive.Shortly thereafter, the patient became hypotensive and pericardiocentesis was performed, yielding 600cc.Pericardial fluid was returned to the patient.Anticoagulants were administered.Patient was reported to be in stable condition at the time of complaint report.There is no information regarding extended hospitalization or patient outcome.There were no factors cited that may have contributed to the adverse event.It was noted that the injury may have occurred during transseptal access.Physician did not provide a causality opinion.It was also reported that at the beginning of the procedure, impedance readings were higher than normal.It was noted that the patient had a larger than average body habitus.Indifferent electrode was changed without resolution.Transseptal puncture was performed with a st.Jude medical brk-1 needle 71cm and a st.Jude medical sl1 8.5 french sheath.Generator was set on 20-35 watts, depending upon location during ablation.There is no information regarding generator parameters, overall ablation time, or last ablation cycle time at the time of injury.Irrigated catheter flow was set on 17-30ml/min.There were no error messages reported on any bwi equipment during the procedure.Patient received anticoagulant (heparin) during the procedure with activated clotting times maintained between 300-350 seconds.
 
Additional Manufacturer Narrative
The bwi failure analysis lab received the device for evaluation on 6/29/2016.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.(b)(4).
 
Additional Manufacturer Narrative
(b)(4).It was reported that a patient underwent an ablation procedure for atrial fibrillation with a thermocool smarttouch unidirectional catheter and suffered a cardiac tamponade requiring pericardiocentesis.The returned device was visually inspected and it was found in normal conditions.Per the event, the catheter was tested for electrical performance, temperature response and generator test and it was found within specifications.A deflection test was performed and the catheter passed.The catheter functionality of the sensors was tested on carto system.The catheter was recognized by carto 3 system, no error messages were displayed and the catheter was properly visualized.The force feature was evaluated and passed.An irrigation test was performed and the catheter passed; no occlusion was observed.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.The catheter passed all specifications.The root cause of the tamponade and high impedance reported remains unknown.The instructions for use state that careful catheter manipulation must be performed in order to avoid cardiac damage, perforation or tamponade.

Brand Name
THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER, INC. (JUAREZ)
circuito interior norte #1820
parque industrial salvacar
juarez, chihuahua 32599
MX  32599
MDR Report Key5751981
Report Number9673241-2016-00402
Device Sequence Number23870
Product Code LPB
UDI-Device Identifier10846835009019
UDI-Public(01)10846835009019(11)160411(17)170331(10)17445824M
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/02/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2017
Device Model NumberD-1336-03-S
Device Catalogue NumberD133603
Device Lot Number17445824M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2016
Was the Report Sent to FDA? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/02/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date06/27/2016
Supplement Report FDA Received Date06/30/2016
07/25/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;